Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 98, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2002, 3:47 AM CDT for Logan County, North Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2002, 3:47 AM CDT (08:47 UTC)
- Expired
- Jul 18, 2002, 4:30 AM CDT
- In force
- 43 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Logan County, ND
The radar
The Aberdeen radar (KABR), 126 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1394 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 10.4
The text
As transmitted, in the capitals the NWS used until 2016.
200 WUUS53 KBIS 180847 SVRBIS NDC047-180930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 347 AM CDT THU JUL 18 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 430 AM CDT * AT 347 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF FREDONIA...OR ABOUT 38 MILES SOUTHWEST OF JAMESTOWN...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FREDONIA AT 405 AM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4658 9917 4645 9936 4630 9910 4638 9906 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:05 AM CDT, 42 minutes earlier.
Area forecast discussion, Jul 18, 3:05 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 305 AM CDT THU JUL 18 2002 FORECAST CHALLENGES TODAY INVOLVE TODAYS PRECIPITATION AS WELL AS FRI THROUGH SAT PERIOD. FRONTAL BOUNDARY AROUND H850 LIES ACROSS SOUTHERN NORTH DAKOTA WITH EAST TO SOUTHEAST WINDS BELOW H850 AND SOUTHWEST WINDS ABOVE H850 BOUNDARY. CURRENT CONVECTION DEVELOPS NORTH OR ALONG BOUNDARY WITH A H500 VORT KICKER...THEN MOVES EAST...WITH TRAINING THUNDERSTORMS CAUSING FLASH FLOODING. WET BULB ZERO IS UP AROUND 12K FEET SO HAIL NOT A BIG THREAT. WILL KEEP MENTION OF THUNDERSTORMS OUT OF THE NORTH AS VORT MOVES SOUTHEAST OUT OF THE CWA. NEXT CHANCE OF PRECIP IS FRIDAY...MUCH SOONER THIS MODEL RUN THAN PREVIOUS...AS SURFACE TROUGH DEVELOPS FROM SASKATCHEWAN TO THE WESTERN DAKOTAS AND NEBRASKA WITH A H500 VORT CENTER MOVING INTO THE STATE. SURFACE TROUGH REMAINS OVER THE DAKOTAS THROUGH SAT. THREAT LINGERS FOR JAMESTOWN SAT NIGHT. .BIS...NONE. VINING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 12:56 AM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 64 min |
| Jul 18, 2:13 AM CDT | Flash Flood Warning | BIS | Kidder | 4 hr |
| Jul 18, 2:57 AM CDT | Flash Flood Warning | BIS | Stutsman | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.